Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Algebraic surfaces and 4-manifolds: Some conjectures and speculations


Authors: Robert Friedman and John W. Morgan
Journal: Bull. Amer. Math. Soc. 18 (1988), 1-19
MSC (1985): Primary 57R55, 14J15
DOI: https://doi.org/10.1090/S0273-0979-1988-15576-0
MathSciNet review: 919651
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. L. Ahlfors and L. Bers, Riemann's mapping theorem for variable metrics, Ann. of Math. (2) 72 (1960), 385-404. MR 115006
  • 2. M. F. Atiyah, Geometrical aspects of gauge theories, Proceedings of the International Congress of Mathematicians (Helsinki, 1978), Acad. Sci. Fennica, Helsinki, 1980, pp. 881–885. MR 562703
  • 3. M. F. Atiyah, N. J. Hitchin, and I. M. Singer, Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London Ser. A 362 (1978), no. 1711, 425–461. MR 506229, https://doi.org/10.1098/rspa.1978.0143
  • 4. Rebecca Barlow, A simply connected surface of general type with 𝑝_{𝑔}=0, Invent. Math. 79 (1985), no. 2, 293–301. MR 778128, https://doi.org/10.1007/BF01388974
  • 5. W. Barth, C. Peters, and A. Van de Ven, Compact complex surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 4, Springer-Verlag, Berlin, 1984. MR 749574
  • 6. L. Bers, Quasi-conformal mappings and Teichmüller's theorem, Analytic Functions, (Nevanlinna et. al., eds.), Princeton Univ. Press, Princeton, N.J., 1960. MR 114898
  • 7. F. Bogomolov, Surfaces of class VIIoand affine geometry, Math. USSR-Izv. 21 (1983), 31-73.
  • 8. E. Bombieri, Canonical models of surfaces of general type, Publ. Math. Inst. Hautes Études Sci. 42 (1973), 171-219. MR 318163
  • 9. P. Deligne, P. Griffiths, J. Morgan and D. Sullivan, Real homotopy theory of Kähler manifolds, Invent. Math. 29 (1975), 245-274. MR 382702
  • 10. I. Dolgachev, Algebraic surfaces with pg = q = 0, Algebraic Surfaces, C.I.M.E. 1977, Cortona, Liguori, Napoli, 1981, pp. 97-215.
  • 11. S. K. Donaldson, An application of gauge theory to four-dimensional topology, J. Differential Geom. 18 (1983), no. 2, 279–315. MR 710056
  • 12. S. K. Donaldson, Anti self-dual Yang-Mills connections over complex algebraic surfaces and stable vector bundles, Proc. London Math. Soc. (3) 50 (1985), no. 1, 1–26. MR 765366, https://doi.org/10.1112/plms/s3-50.1.1
  • 13. S. K. Donaldson, Connections, cohomology and the intersection forms of 4-manifolds, J. Differential Geom. 24 (1986), no. 3, 275–341. MR 868974
  • 14. S. K. Donaldson, Irrationality and the ℎ-cobordism conjecture, J. Differential Geom. 26 (1987), no. 1, 141–168. MR 892034
  • 15. S. Donaldson, Polynomial invariants for smooth 4-manifolds (in preparation).
  • 16. Michael Hartley Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982), no. 3, 357–453. MR 679066
  • 17. Robert Friedman and John W. Morgan, On the diffeomorphism types of certain algebraic surfaces. I, J. Differential Geom. 27 (1988), no. 2, 297–369. MR 925124
  • 18. S. Glashow, Quarks with color and flavor, Sci. Amer. 223 no. 4 (1975), 38-50.
  • 19. Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley-Interscience [John Wiley & Sons], New York, 1978. Pure and Applied Mathematics. MR 507725
  • 20. John Harer, The second homology group of the mapping class group of an orientable surface, Invent. Math. 72 (1983), no. 2, 221–239. MR 700769, https://doi.org/10.1007/BF01389321
  • 21. Joe Harris and David Mumford, On the Kodaira dimension of the moduli space of curves, Invent. Math. 67 (1982), no. 1, 23–88. With an appendix by William Fulton. MR 664324, https://doi.org/10.1007/BF01393371
  • 22. R. Hartshorne, Algebraic geometry, Springer, New York, 1978. MR 463157
  • 23. M. Inoue, On surfaces of class VII0, Invent. Math. 24 (1974), 269-310. MR 342734
  • 24. K. Kodaira, On compact analytic surfaces. II, Ann of Math (2) 77 (1963), 563-626.
  • 25. K. Kodaira, On the structure of compact complex analytic surfaces. II, Amer. J. Math. 88 (1966), 682-721. MR 205280
  • 26. K. Kodaira, Complex structures on S1 × S3, Proc. Nat. Acad. Sci. 55 (1966), 240-243. MR 196769
  • 27. Martin Lübke and Christian Okonek, Differentiable structures of elliptic surfaces with cyclic fundamental group, Compositio Math. 63 (1987), no. 2, 217–222. MR 906371
  • 28. F. Maier, Tulane Univ. thesis, 1987.
  • 29. Richard Mandelbaum, Four-dimensional topology: an introduction, Bull. Amer. Math. Soc. (N.S.) 2 (1980), no. 1, 1–159. MR 551752, https://doi.org/10.1090/S0273-0979-1980-14687-X
  • 30. R. Mandelbaum and B. Moishezon, On the topological structure of non-singular algebraic surfaces in CP3, Topology 15 (1976), 23-40. MR 405458
  • 31. J. Milnor, On simply connected 4-manifolds, Proc. Internat. Sympos. Algebraic Topology, Mexico (1958), 122-128. MR 103472
  • 32. B. Moishezon, Complex surfaces and connected sums of complex projective planes, Lecture Notes in Math., vol. 603, Springer-Verlag, Berlin and New York, 1972. MR 491730
  • 33. C. Okonek and A. Van de Ven, Stable bundles and differentiable structures on certain elliptic surfaces, Invent. Math. 86 (1986), no. 2, 357–370. MR 856849, https://doi.org/10.1007/BF01389075
  • 34. Roger Penrose, The complex geometry of the natural world, Proceedings of the International Congress of Mathematicians (Helsinki, 1978), Acad. Sci. Fennica, Helsinki, 1980, pp. 189–194. MR 562607
  • 35. V. Rokhlin, New results in the theory of four-dimensional manifolds, Dokl. Akad. Nauk. S.S.S.R. 84 (1952), 221-224. MR 52101
  • 36. J.-P. Serre, Cours d'arithmétique, Presses Universitaires de France, Paris, 1970. MR 255476
  • 37. D. Sullivan, Infinitesimal computations in topology, Publ. Math. Inst. Hautes Études Sci. 47 (1977), 269-332. MR 646078
  • 38. Clifford Henry Taubes, Self-dual Yang-Mills connections on non-self-dual 4-manifolds, J. Differential Geom. 17 (1982), no. 1, 139–170. MR 658473
  • 39. O. Teichmüller, Extremale quasikonforme Abbildungen und quadratische differentiale, Preuss. Akad. 22 (1939).
  • 40. W. Thurston, On the geometry and dynamics of homeomorphisms of surfaces, preprint.
  • 41. Masaaki Ue, On the diffeomorphism types of elliptic surfaces with multiple fibers, Invent. Math. 84 (1986), no. 3, 633–643. MR 837531, https://doi.org/10.1007/BF01388750
  • 42. Karen K. Uhlenbeck, Removable singularities in Yang-Mills fields, Comm. Math. Phys. 83 (1982), no. 1, 11–29. MR 648355
  • 43. C. T. C. Wall, Diffeomorphisms of 4-manifolds, J. London Math. Soc. 39 (1964), 141-149. MR 163324
  • 44. S. Weinberg, Unified theory of elementary particle interaction, Sci. Amer. 231, no. 1, (1974), 50-59.
  • 45. J. H. C. Whitehead, On simply connected, 4-dimensional polyhedra, Comment. Math. Helv. 22 (1949), 48-92. MR 29171
  • 46. C. N. Yang and R. Mills, Conservation of isotopic spin and isotopic gauge invariance, Phys. Rev. 96 (1954), 191-195. MR 65437

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 57R55, 14J15

Retrieve articles in all journals with MSC (1985): 57R55, 14J15


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1988-15576-0

American Mathematical Society